The AstraZeneca/Oxford University vaccine’s troubled ride through recent weeks has run into new doubts as a small preprint study may illuminate a possible link to a rare blood clotting disorder.
German researchers believe some part of the vaccine is triggering a rare immune reaction in younger people similar to one caused by the blood thinner heparin, Science reports today.
Their study found evidence of the reaction in the serum of 4 patients, according to Medscape. The researchers are calling the condition “vaccine-induced prothrombotic immune thrombocytopenia” or VIPIT.
Meanwhile, countries are again starting to turn against the AZ vax:
- Germany has warned people under 60 from getting a second dose.
- Canada suspended the vax’s use in people under 55 on Monday.
- Australia’s Therapeutic Goods Administration is investigating the case of a 44-year-old man who developed blood clots after receiving the vaccine.
Big Worry: The AZ vax is a key component of the WHO’s global COVID-19 vaccination strategy. The company is working with global partners to produce billions of doses for low- and middle-income countries, Science notes.
Another Take: Australian ER doc Stephen Parnis tweeted late yesterday: “What a mad, self-defeating, paranoid world we live in. I treat more blood clots in 3 months than have been discovered in AZ vaccine recipients worldwide. No causal link. Our problem is vaccine supply, not safety.”
Back to top